Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 31, 2017, 9:31 AM EDT for City of Danville, Virginia; Rockingham County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2017, 9:31 AM EDT (13:31 UTC)
- Expired
- Mar 31, 2017, 10:15 AM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
Counties Rockingham County, NC, City of Danville, VA
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted.
238
WWUS81 KRNK 311331
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
931 AM EDT FRI MAR 31 2017
NCZ005-006-VAZ044-311415-
Rockingham-Caswell-Pittsylvania-
931 AM EDT FRI MAR 31 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
ROCKINGHAM...WESTERN CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES
AND THE CITY OF DANVILLE...
At 930 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cascade to near Thomasville.
Movement was northeast at 45 mph.
Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts in excess
of 30 MPH are also possible.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Yanceyville.
This includes The following Location Danville Airport.
LAT...LON 3625 7991 3661 7963 3694 7912 3669 7918
3645 7932 3625 7946
TIME...MOT...LOC 1330Z 233DEG 36KT 3659 7962 3596 8011
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 8:22 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 31, 8:22 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 822 AM EDT Fri Mar 31 2017 .SYNOPSIS... An upper level low and associated surface trough will pass across the Mid Atlantic Region today. High pressure will build across the region for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 500 AM EDT Friday... Active weather pattern today with strong upper level low over the OH Valley with sharp N-S oriented surface trough advancing east across the lower OH and TN valleys. Large area of showers and thunderstorms was moving east in advance of this system with entire forecast area subject to rain today, with widespread coverage this morning, and scattered coverage this afternoon. Thunderstorms were embedded within the rain area this morning, resulting in occasional cloud to ground strikes and brief but heavy downpours of rain. Rainfall was being enhanced near the Blue Ridge where upslope southeast wind flow was causing higher rain rates, rain gages indicating anywhere from 1.5 to 2.5 inches of rain overnight between Laurel Springs and Blowing Rock NC. These higher rain amounts may result in some localized flooding, but due to the dry antecedent conditions, the rain will have less of an impact with respect to flooding and more of a beneficial effect. As the surface low over Ohio crosses the mountains this afternoon, the expectation is for some clearing and a period of heating east of the Blue Ridge which will result in destabilization and re-development of a line of thunderstorms along the actual surface front this afternoon. Main concern would be areas from Highway 29 and points east where forecast CAPE of 500-1200 J/KG will promote the development of strong thunderstorms. With favorable shear anticipated, veering with height from south to southwesterly and increasing to 40-50 kts at mid-levels, some of these storms will likely become severe with potential for rotation, supporting risk for hail, damaging winds, and isolated tornadoes. The Storm Prediction Center has outlooked areas east of a LYH-DAN line for Slight Risk of severe weather for this afternoon. After the cold frontal passage, conditions will improve with clearing taking place tonight. As High pressure builds in for tonight, expect breezy conditions with northwest winds of 15 to 25 mph. West of the Blue Ridge, and more so for the higher terrain of WV and far western VA and into the NC mountains, some lingering low clouds and light precip may continue per shallow moist northwest flow. Temperatures today will spike just ahead of the cold front with readings topping out in the 60s, possibly 70 Southside VA and the Piedmont of NC. Cool air advection tonight will permit low in the 40s, but well above freezing. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 400 AM EDT Friday... Northwesterly flow aloft returns along with cold pool of air in low to mid levels on Saturday. Under slight cold advection aloft, 850 mb temperatures by early afternoon cool to values ranging from +1 to +5C. Increasing subsidence along with dry advection should help to dry up any lingering upslope showers along the western slopes of the Alleghany Mtns. Mostly sunny skies thereafter lead to a rather breezy day. While northwesterly flow and adiabatic downslope warming off the Blue Ridge pushes highs in northern NC and the VA piedmont into the upper 60s to low 70s, it will only top out in the upper 50s from the Blue Ridge west and will certainly feel on the brisk side in these western areas. Ridging builds in Saturday evening with northwesterly winds diminishing early. Radiational cooling along with lingering cold pocket of air aloft should lead to near to below normal lows in the mid 30s to low 40s. Relatively uneventful Sunday as high pressure is in control. March sun should push highs back into the 60s to low 70s. However, as the ridge axis shifts eastward by mid afternoon pattern transitions toward one of cold air damming. Related sensible weather effects, that being easterly/southeast surface winds and increased cloud cover along the Blue Ridge and eastward develops Sunday evening. Some question how pronounced the CAD becomes as model wind fields at the surface begin to shift to a southerly direction overnight, in response to a pronounced parent upper low that digs into the mid- Mississippi Valley. Actually, the setup as suggested by model guidance looks pretty similar to that which unfolded in the past 24 hours. Kept lows mainly in the 40s to low 50s. Active weather then returns for Monday. Early Monday morning, 850 mb south-southeast winds increase to speeds of 50 to 60 kts which could lead to breezy conditions along our southern Blue Ridge and NC mountains. Strongly sheared profile is offered by the GFS with magnitudes up to 60 kts, though overcast skies and cool near-surface temperature profiles at this point appear to keep instability values modest at best. This is not too dissimilar to what's currently playing out this evening. Certainly need to monitor for potential thunderstorms particularly in the warm conveyor belt from the Blue Ridge eastward. Shown slight chances for thunder in this general area by Monday afternoon. Could see significant variation in spatial coverage in precip during the afternoon in western and southwestern counties in the lee of the Blue Ridge given the strong southerly/southeasterly flow. I've tried to account for this by keeping PoPs only in the Chance range for the afternoon across parts of the New River Valley and into the Mountain Empire region, while trending Likely elsewhere. However, as broader synoptic scale forcing approaches by evening most everywhere has at least Likely PoP by that point. QPF forecast also is rather cloudy based on large QPF bullseyes which may limit northward extent of heavier precip, though southerly upslope against the Blue Ridge. So, potential for several concerns including breezy conditions along the southern ridges as well as thunderstorms/heavy rain. Kept highs in the 60s with lows mainly in the 50s. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 330 AM EDT Friday... Model difference expand with the second system late in the long term period (Wednesday night/Thursday)with 12Z GFS continuing a faster trend with the approach of a high amplitude upper trof. The 00Z ECMWF is much slower with the 12Z Canadian starting to trend toward the faster GFS solution. With individual GEFS ensemble member showing a large range of solutions, confidence is low on the timing with this system and leaned toward the Canadian timing which keeps temps slightly cooler Wednesday and keeps Wednesday dry. Much colder temperatures are expected behind the system very late and just beyond (Friday) this period. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 800 AM EDT Friday... Large area of rain with embedded thunderstorms will move across the Appalachians this morning in advance of a strong upper level trough of low pressure that will be moving from the OH Valley across the Mid-Atlantic Region today. Ceilings will be highly variable with areas of IFR associated with the rain and thunderstorms. Conditions will remain poor for most of the day with improvement late in the day as winds become westerly in the wake of the larger scale storm system. Extended Aviation Discussion... High pressure will bring improving conditions during Saturday although appears sub-VFR cigs along with a few residual showers may linger at KBLF/KLWB into Saturday afternoon. Otherwise will see VFR return later Saturday through Sunday under diminishing winds as high pressure slides across. Next similar low pressure system to that seen at the end of this week will approach by Monday with sub-VFR conditions likely returning Sunday night into Monday as rain again transitions to showers and storms to start the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...AL LONG TERM...AL/PH AVIATION...PM
Hazardous weather outlook, Mar 31, 6:31 AM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 631 AM EDT Fri Mar 31 2017 VAZ007-009>014-018>020-WVZ042>044-507-508-011045- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 631 AM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong storms today may produce heavy rain and small hail today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Potential for heavy rain Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ022>024-033>035-043>047-058-059-011045- Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 631 AM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a risk for severe thunderstorms this afternoon containing damaging winds and large hail. There is an isolated threat for tornadoes east of Highway 29. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Potential for heavy rain Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. NCZ001>004-018>020-VAZ015>017-032-011045- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll- Floyd-Patrick- 631 AM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Thunderstorms with heavy rain likely today resulting in localized flooding. There is an isolated risk for severe thunderstorms this afternoon, storms potentially containing large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Potential for heavy rain Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 6:52 AM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
652 AM EDT FRI MAR 31 2017
NCZ002>004-019-020-VAZ015>017-032-311145-
Stokes-Surry-Yadkin-Wilkes-Alleghany-Grayson-Patrick-Floyd-Carroll-
652 AM EDT FRI MAR 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ALLEGHANY...SURRY AND EASTERN WILKES COUNTIES IN NORTHWESTERN
NORTH CAROLINA...WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH
CAROLINA...YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...FLOYD...
CARROLL...SOUTHEASTERN GRAYSON AND PATRICK COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX...
At 650 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glade Valley to near Roaring Gap to
Clingman to near Newton. Movement was northeast at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms. Brief heavy downpours can be expected as well.
Locations impacted include...
Mount Airy...
Galax...
Elkin...
Fairview...
and Flat Rock.
LAT...LON 3616 8099 3633 8097 3656 8114 3707 8022
3695 8017 3687 8023 3685 8012 3663 8012
3626 8027 3626 8045 3614 8044 3611 8051
3605 8050 3606 8098 3603 8106
TIME...MOT...LOC 1050Z 234DEG 49KT 3653 8106 3636 8093 3619 8096 3565
8125
LocontoSpecial weather statement, Mar 31, 8:35 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
835 AM EDT FRI MAR 31 2017
NCZ006-VAZ023-024-034-035-044>046-058-059-311330-
Caswell-Botetourt-Halifax-Amherst-Campbell-Bedford-Rockbridge-
Pittsylvania-Appomattox-Charlotte-
835 AM EDT FRI MAR 31 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN
CASWELL...WESTERN APPOMATTOX...NORTHWESTERN CHARLOTTE... SOUTHERN
ROCKBRIDGE...CAMPBELL...CENTRAL BOTETOURT...PITTSYLVANIA...
HALIFAX...AMHERST AND BEDFORD COUNTIES...THE CITY OF DANVILLE...THE
CITY OF BUENA VISTA AND THE CITY OF LYNCHBURG...
At 832 AM EDT, showers and thunderstorms extended from Springwood to
near Sandy River to Eden. Movement was east at 45 mph.
Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts in excess
of 30 MPH are also possible.
Locations impacted include...
Lynchburg...
Danville...
South Boston...
Buena Vista...
and Bedford.
This includes The following Locations Liberty University, The
National D-Day Memorial, Danville Airport, and Lynchburg Airport.
LAT...LON 3657 7889 3654 7914 3652 7915 3646 7952
3654 7951 3654 7971 3705 7959 3714 7967
3716 7970 3715 7970 3723 7979 3722 7980
3759 7986 3781 7914 3778 7907 3771 7906
3768 7897 3755 7890 3754 7883 3688 7873
TIME...MOT...LOC 1232Z 253DEG 37KT 3754 7978 3666 7965 3649 7973
MBSLocal storm report, Mar 31, 8:57 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 AM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM FLOOD 5 W BOONE 36.21N 81.76W
03/31/2017 WATAUGA NC PUBLIC
BRIDGE ON DEWITT BARNETT RD. IN VALLE CRUCIS UNDER
WATER.REPORTED VIA TWITTER.
&&
JRUCKMANLocal storm report, Mar 31, 9:02 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 AM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM FLOOD 4 ENE BEECH MOUNTAIN 36.24N 81.82W
03/31/2017 WATAUGA NC OTHER FEDERAL
STREAM GAUGE ON WATAUGA RIVER NEAR SUGAR GROVE CURRENTLY
IN MINOR FLOOD STAGE.
&&
JRUCKMANSpecial weather statement, Mar 31, 9:27 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
927 AM EDT FRI MAR 31 2017
VAZ035-045>047-058-059-311415-
Halifax-Buckingham-Amherst-Campbell-Appomattox-Charlotte-
927 AM EDT FRI MAR 31 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
APPOMATTOX...CHARLOTTE...EASTERN CAMPBELL...HALIFAX...EASTERN
AMHERST AND BUCKINGHAM COUNTIES...
At 925 AM EDT, showers and thunderstroms extended from near Clifford
to near Nathalie to near Elmo. Movement was northeast at 50 mph.
Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts around
40 MPH are also possible.
Locations impacted include...
Buckingham...
South Boston...
Amherst...
Appomattox...
and Halifax.
LAT...LON 3734 7846 3740 7859 3726 7868 3719 7868
3708 7844 3689 7849 3670 7865 3663 7855
3669 7868 3654 7873 3654 7917 3686 7900
3771 7914 3775 7907 3755 7890 3754 7883
3763 7882 3764 7872 3780 7849 3768 7824
TIME...MOT...LOC 1325Z 241DEG 46KT 3767 7906 3690 7894 3670 7906
MBSSpecial weather statement, Mar 31, 9:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
931 AM EDT FRI MAR 31 2017
NCZ005-006-VAZ044-311415-
Rockingham-Caswell-Pittsylvania-
931 AM EDT FRI MAR 31 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
ROCKINGHAM...WESTERN CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES
AND THE CITY OF DANVILLE...
At 930 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cascade to near Thomasville.
Movement was northeast at 45 mph.
Expect locally heavy rainfall to produce significant ponding of
water on roadways and possibly minor flooding. Wind gusts in excess
of 30 MPH are also possible.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Yanceyville.
This includes The following Location Danville Airport.
LAT...LON 3625 7991 3661 7963 3694 7912 3669 7918
3645 7932 3625 7946
TIME...MOT...LOC 1330Z 233DEG 36KT 3659 7962 3596 8011
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:13 AM EDT | Special Weather Statement | RNK | Carroll, City of Galax, City of Radford | 47 min |
| Mar 31, 6:52 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Patrick, City of Galax | 53 min |
| Mar 31, 8:35 AM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Botetourt, Campbell, Halifax and 4 more | 55 min |
| Mar 31, 9:27 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Charlotte, Halifax | 48 min |
| Mar 31, 1:18 PM EDT | Special Weather Statement | RNK | Henry | 27 min |
| Mar 31, 1:33 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 30 min |
| Mar 31, 1:58 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Mar 31, 2:26 PM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 64 min |
| Mar 31, 3:22 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 53 min |
| Mar 31, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 45 min |
| Mar 31, 4:11 PM EDT | Special Weather Statement | RNK | Halifax | 64 min |
| Mar 31, 3:22 AM EDT | Areal Flood Advisory | RNK | Watauga | 6 hr |
| Mar 31, 5:53 AM EDT | Areal Flood Warning | RNK | Watauga | 6 hr |
| Mar 31, 3:02 PM EDT | Special Weather Statement | RNK | Greenbrier | 28 min |
| Mar 31, 3:41 PM EDT | Special Weather Statement | RNK | Greenbrier | 34 min |
Nearby
Special Weather Statements in Virginia, 2017Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.